Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 201, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jun 30, 2018, 6:53 PM CDT for Cass County, Otoe County, Nebraska. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 30, 2018, 6:53 PM CDT (23:53 UTC)
- Expired
- Jun 30, 2018, 7:30 PM CDT
- In force
- 37 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Cass County, NE, Otoe County, NE
The radar
The Omaha radar (KOAX), 63 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 1:39 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.9 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2420 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 962 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 6:48 PM CDT, 5 minutes earlier.
Area forecast discussion, Jun 30, 6:48 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
648 PM CDT Sat Jun 30 2018
.SHORT TERM...(Tonight through Tuesday)
Issued at 320 PM CDT Sat Jun 30 2018
Thunderstorms and heavy rain threat remain the primary forecast
concerns.
Aside from a lone thunderstorms that tracked northeast of our area
this morning, convection has been slow to initiate at mid afternoon.
Cold front has slipped into the Omaha Metro area as of 230 PM, and
extends to the northeast near Denison Iowa, and to the southwest
south of Lincoln. Airmass near and south of the front is unstable as
latest RAP analysis suggests MLCAPE near 3500 J/kg. However
extensive cloud cover limiting surface heating has kept low level
lapse rates contained. Mid level cooler air was slow to arrive as
well, and mid level lapse rates were struggling, too. Looks like
we'll have to wait for mid level impulse currently in north central
Kansas to move closer for further erosion of cap for storm
initiation. When convection does fire, damaging winds and possibly
hail are likely give high instability and effective shear near 40kt.
There is still some tornado risk as well where storms can ingest low
level energy/helicity near frontal zone.
Trends in short-range meso-scale model output, while delaying
initiation, continue to develop storms this afternoon, with a
secondary surge during the evening originating from current
convection in south central Nebraska. Areas along and south of
Interstate 80 still appear under severe threat until sunset.
Then attention turns to stronger mid level trough rotating across
northern Nebraska overnight, and attendant thunderstorms and heavy
rain potential. There is at least a small risk for severe hail with
these as mid level temps are cooler. Precipitable water values
remain in the 1.5-2 inch range after 06Z, suggesting heavy rain is a
threat with all storms overnight. However the overnight system is
more progressive than evening convection along/south of front, so
additional rainfall may not be as copious. Still average rainfall of
of 1 to 2 inches is certainly possible with through Sunday morning,
with localized areas much higher if training along front occurs as
expected. Thus will continue Flash Flood Watch as is.
Beyond tonight, cooler air spilling in behind mid level trough
should keep highs in the 80s on Sunday. Return flow begins Monday
and continues into Tuesday, helping warm temperatures back into the
90s. There is a small chance for elevated convection Monday night as
low level jet noses into northeast Nebraska.
.LONG TERM...(Tuesday night through Saturday)
Issued at 320 PM CDT Sat Jun 30 2018
The main weather story for the rest of the week still looks to be
warmer temperatures as mid level heights rise with expanding ridge
from the Southeast into the Plains. Have highs in the 90s at least
through Thursday. GFS has been relatively persistent in indicating a
weakness in the ridge allowing convection to fire Thursday night
into Friday, and ECMWF is beginning to show some agreement. Thus
will continue with a chance for thunderstorms then, which in turn
will cut highs Friday and Saturday a few degrees.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 643 PM CDT Sat Jun 30 2018
Scattered thunderstorms will affect KOMA and KLNK during the 00Z
to 06Z period storms slowly drift north and east across the
region. Then another band of storms is forecast between 06Z and
12Z, moving in from the west. Attendant MVFR/IFR cigs/vsbys will
accompany any storms, with wind gusts over 40kt in some areas. A
band of MVFR cigs is expected to settle south across all TAF sites
after overnight storms move past, and will likely linger from 10Z
through 18Z before scattering out.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch through Sunday morning for NEZ015-033-034-044-
045-051>053-066>068.
IA...Flash Flood Watch through Sunday morning for IAZ043-055-056-069-
079-080-090-091.
&&
SHORT TERM...Dergan
LONG TERM...Dergan
AVIATION...DerganHazardous weather outlook, Jun 30, 4:04 PM CDT, 2 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 404 PM CDT Sat Jun 30 2018 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-011115- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 404 PM CDT Sat Jun 30 2018 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Sunday A severe thunderstorm watch is posted for much of east central and southeast Nebraska, and all of southwest Iowa, through 9 PM. A flash flood watch is in effect this through tonight for areas east of a line from Thurston to Scribner and Lincoln, including all of southwest Iowa. Scattered thunderstorms are expected to develop across the area by this evening, and continue through late evening. There is a chance for severe storms with large hail, damaging winds and perhaps a tornado, in east central and southeast Nebraska, as well as southwest Iowa. Storms will likely fire along a cold front from Denison to Omaha and south of Lincoln, with other scattered storms firing in southeast Nebraska and southwest Iowa ahead of a low pressure area moving northeast out of Kansas. Damaging winds will be the primary threat with any storms, but large hail could also occur. An isolated tornado is possible through early evening. Heavy rainfall is also likely with any thunderstorms this evening as the storms move slowly to the northeast and redevelopment of storms over the same areas occur. More thunderstorms are expected after midnight as an upper level system moves through the region. Again heavy rain could occur with that activity, with only a small risk for severe storms. Total rainfall of 1 to 2 inches can be expected over many areas, but localized amounts well over that are possible. Flooding will continue along the Missouri River downstream from Omaha. .DAYS TWO THROUGH SEVEN...Sunday night through Saturday Flooding will continue to occur along the Missouri River mainly below Omaha, but the heavy rain from tonight could push other streams and the Missouri River from Omaha and upstream above flood stage Sunday into Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening.
In the hours before
Local storm report, Jun 30, 5:03 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
503 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND GST 5 S NEBRASKA CITY 40.61N 95.87W
06/30/2018 M61 MPH OTOE NE ASOS
&&Local storm report, Jun 30, 5:06 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
506 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM HAIL 1 S NEBRASKA CITY 40.66N 95.86W
06/30/2018 M1.00 INCH OTOE NE EMERGENCY MNGR
&&Special weather statement, Jun 30, 5:32 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
532 PM CDT SAT JUN 30 2018
NEZ065-078-302300-
Seward NE-Saline NE-
532 PM CDT SAT JUN 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SEWARD AND SALINE
COUNTIES UNTIL 600 PM CDT...
At 531 PM CDT, Doppler radar was tracking a strong thunderstorm near
Milligan, or 25 miles southeast of York, moving northeast at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Crete, Friend, Dorchester, Tobias, Swan Creek Reservoir Number 2,
Blue River State Recreation Area, 11 Miles West Of Wilber and Willard
Meyer Recreation Area.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Nebraska.
LAT...LON 4038 9734 4041 9737 4067 9737 4082 9717
4054 9691
TIME...MOT...LOC 2231Z 224DEG 38KT 4055 9736
KERNLocal storm report, Jun 30, 6:06 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
606 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM HAIL 5 S FRIEND 40.58N 97.30W
06/30/2018 E0.88 INCH SALINE NE PUBLIC
&&
PEARSONLocal storm report, Jun 30, 6:07 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
607 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM FUNNEL CLOUD TOBIAS 40.42N 97.34W
06/30/2018 SALINE NE EMERGENCY MNGR
&&
PEARSONSpecial weather statement, Jun 30, 6:20 PM CDT, 33 minutes before
Special Weather Statement National Weather Service Omaha/Valley Nebraska 620 PM CDT SAT JUN 30 2018 IAZ069-079-NEZ051>053-066-067-302345- Pottawattamie IA-Mills IA-Saunders NE-Cass NE-Sarpy NE-Lancaster NE- Douglas NE- 620 PM CDT SAT JUN 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MILLS...SOUTHWESTERN POTTAWATTAMIE...SARPY...NORTHEASTERN LANCASTER...SOUTHEASTERN DOUGLAS...SOUTHEASTERN SAUNDERS AND CENTRAL CASS COUNTIES UNTIL 645 PM CDT... At 620 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 3 miles southeast of Treynor to 3 miles northwest of Weeping Water. Movement was west at 25 mph. Winds in excess of 40 mph will be possible with these storms. Locations impacted include... Omaha, Council Bluffs, Bellevue, Papillion, La Vista, Plattsmouth, Ralston, Glenwood, Gretna, Waverly, Ashland, Springfield, Louisville, Weeping Water, Treynor, Underwood, Greenwood, Pacific Junction, Cedar Creek and Macedonia. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 900 PM CDT for southwestern Iowa...and southeastern and east central Nebraska. LAT...LON 4143 9576 4094 9669 4085 9617 4120 9539 TIME...MOT...LOC 2320Z 100DEG 27KT 4118 9557 4090 9618 FOBERT
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 2:18 AM CDT | Special Weather Statement | OAX | Antelope | 42 min |
| Jun 30, 2:57 AM CDT | Severe Thunderstorm Warning | OAX | Antelope, Knox, Pierce | 33 min |
| Jun 30, 3:09 AM CDT | Flash Flood Watch | OAX | Burt, Cass, Cuming, Dodge, Douglas, Lancaster and 5 more | 25 hr |
| Jun 30, 4:21 AM CDT | Severe Thunderstorm Warning | OAX | Cedar, Knox, Pierce, Wayne | 24 min |
| Jun 30, 4:43 AM CDT | Special Weather Statement | OAX | Cedar | 47 min |
| Jun 30, 5:28 AM CDT | Special Weather Statement | OAX | Cedar | 32 min |
| Jun 30, 9:02 AM CDT | Special Weather Statement | OAX | Burt | 43 min |
| Jun 30, 4:12 PM CDT | Severe Thunderstorm Warning | OAX | Nemaha, Otoe | 33 min |
| Jun 30, 4:43 PM CDT | Severe Thunderstorm Warning | OAX | Nemaha, Otoe | 47 min |
| Jun 30, 5:06 PM CDT | River Flood Advisory | OAX | Washington | 7 days |
| Jun 30, 5:06 PM CDT | River Flood Advisory | OAX | Douglas, Sarpy | 7 days |
| Jun 30, 5:10 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Otoe | 35 min |
| Jun 30, 5:21 PM CDT | Severe Thunderstorm Warning | OAX | Pawnee | 39 min |
| Jun 30, 5:32 PM CDT | Special Weather Statement | OAX | Saline | 28 min |
| Jun 30, 5:38 PM CDT | Severe Thunderstorm Warning | OAX | Saline, Seward | 37 min |
| Jun 30, 5:50 PM CDT | Tornado Warning | OAX | Saline | 40 min |
| Jun 30, 6:12 PM CDT | Severe Thunderstorm Warning | OAX | Saline, Seward | 48 min |
| Jun 30, 6:15 PM CDT | Severe Thunderstorm Warning | OAX | Johnson, Otoe | 7 min |
| Jun 30, 6:20 PM CDT | Special Weather Statement | OAX | Cass, Sarpy | 25 min |
| Jun 30, 6:38 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Lancaster, Otoe | 37 min |
| Jun 30, 6:42 PM CDT | Severe Thunderstorm Warning | OAX | Richardson | 33 min |
| Jun 30, 6:50 PM CDT | Severe Thunderstorm Warning | OAX | Douglas, Sarpy | 25 min |
| Jun 30, 10:26 AM CDT | Special Weather Statement | OAX | Monona | 49 min |
| Jun 30, 3:46 PM CDT | Special Weather Statement | OAX | Harrison | 29 min |
| Jun 30, 4:07 PM CDT | Tornado Warning | OAX | Harrison, Shelby | 23 min |
| Jun 30, 4:29 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Shelby | 31 min |
| Jun 30, 5:44 PM CDT | Severe Thunderstorm Warning | OAX | Mills | 31 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.